Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 7, 2017Floyd County, Gordon County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 7, 2017, 4:40 PM EST for Floyd County, Gordon County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2017, 4:40 PM EST (21:40 UTC)
Expired
Mar 7, 2017, 5:15 PM EST
In force
35 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Floyd County, GA, Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS82 KFFC 072140
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
440 PM EST TUE MAR 7 2017
 
GAZ012-019-020-030-072215-
Polk GA-Gordon GA-Bartow GA-Floyd GA-
440 PM EST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...SOUTHERN
GORDON...NORTHWESTERN BARTOW AND FLOYD COUNTIES UNTIL 515 PM EST...

At 439 PM EST...a line of strong thunderstorms was extending from
Lake Marvin to near Rome to near Coloma...and moving east at 40 mph.

  HAZARD...Up to 40 mph wind...cloud to ground lightning and heavy 
           rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Rome, Calhoun, Cedartown, Adairsville, Cave Spring, Kingston,
Plainville, Shannon, Fairmount, Ranger, Sonoraville, Pinson, Lindale,
Oostanaula, Armuchee, Folsom, Coosa and Everett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3429 8539 3442 8524 3441 8522 3443 8521
      3444 8518 3448 8516 3451 8513 3452 8467
      3433 8475 3403 8521 3403 8541 3425 8545
TIME...MOT...LOC 2139Z 267DEG 37KT 3454 8507 3432 8525 3409 8558 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 7, 2:30 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 7, 2:30 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
230 PM EST Tue Mar 7 2017

.SHORT TERM /Tonight through Wednesday Night/...

 Current mosaic radar loop shows the first round of pre-
frontal showers moving east across the area. Its also showing the
main area of SHRA/TSRA still back across AL/TN/MS and moving east
fairly rapidly. The main line should get into NW GA by 20z and into
the ATL area by 22z-23z. The models have a good handle on this and
are showing it diminishing as it moves deeper into GA tonight. This
makes sense as the better instability indices stay west of the
state. This will keep things from destabilizing to much so still
only looking for isolated thunderstorms this evening/tonight with no
severe storms expected. Am seeing a nice low level jet with some
decent 30-40 kts deep layer shear moving across the state with the
main line of precipitation so can not rule out some strong gusty
winds with any of the stronger storms that develop. With this in
mind may see some weaker trees or tree limbs fall as this system moves
through.

Front will clear the CWA from NW to SE through late Wed morning with
winds expected to stay breezy just behind it. Sfc high building in
behind the front is not particularly strong or cool so keeping temps
fairly warm Wednesday with low RH values.

01

.LONG TERM /Thursday through Tuesday/...

No big changes were made to the long term. Thursday starts off dry
but the next wave starts to spread moisture back across the
forecast area late Thursday night into Friday. Have left the
mention of thunder in for Friday since models are showing some
marginal instability. The remainder of the period continues with
short waves affecting the area. GFS and ECMWF have some
differences in timing of the waves so this may affect the pops.
However...differences do not look big enough to change the
forecast at this time. The previous discussion is included below.

41

PREV DISCUSSION... /Issued 320 AM EST Tue Mar 7 2017/

LONG TERM /Wednesday Night through Monday/...
Zonal or nearly zonal flow aloft will lead to fast flow and several
systems impacting the CWFA in the long term portion of the forecast.
In other words...unsettled weather is expected.

High pressure will build in Wednesday night behind the cold front
but quickly get shunted south into the northern GOMEX by early
Friday as a weak frontal boundary approaches from the north. Both
the GFS and the ECMWF have this boundary weakening as it moves
through the CWFA...so pops should be relatively low in the chance
range.

Models continue to diverge for the late weekend system and the early
next week system. Stuck close to the blend values. Both the GFS and
ECMWF have relatively strong systems moving through on Sunday - with
high pops - but are presenting slightly different synoptic patterns.
The ECMWF is hugging a low near the Gulf Coast while the GFS does
not.

The GFS is producing pops with a Tuesday system, while the ECMWF is
not (at this time). It's seven days out, things are going to
change.

NListemaa

&&

AVIATION...
18Z Update...
Gusty SW winds with showers just to the North and West of the ATL
area TAF sites. These showers will continue moving east and push
into ATL by 20z. will see the winds stay fairly gusty through 00z
then subside to 10kt or less over night. Ceilings are VFR but
they will continue to fall through tonight. Looking for MVFR
ceilings by 02z- 04z with precip ending by 06z-08z as the front
passes through. Once the front moves through will also see winds
shift from the SW to the NW with wind speeds increasing back into
the 10-15kt range gusting to 25kt by 16z Wed. Ceilings will also
lift and scatter out with the frontal passage. Looking for CLR
skies by 14z-16z.

//ATL Confidence...18Z Update...
Confidence Medium to High on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  70  41  74 /  90  10   0   0
Atlanta         48  67  44  72 /  90   5   0   0
Blairsville     40  62  35  68 /  90   5   0   0
Cartersville    44  66  39  72 /  90   5   0   0
Columbus        53  70  45  75 /  80  10   0   0
Gainesville     47  66  42  71 /  90   5   0   0
Macon           56  71  40  75 /  70  20   0   0
Rome            42  68  38  72 /  90   5   0   0
Peachtree City  47  68  38  73 /  90   5   0   0
Vidalia         61  75  47  77 /  60  40   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Mar 7, 11:58 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1158 AM EST Tue Mar 7 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1158 AM EST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A cold front will move through much of north and central Georgia
this afternoon and tonight. Widespread showers and few
thunderstorms are possible as this system pushes through the
outlook area. Although severe weather is not anticipated, and
isolated strong thunderstorm is not out of the question. Any
strong storm that develops will have the potential to produce
occasional lightning strikes, gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 7, 3:58 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EST TUE MAR 7 2017

GAZ001-002-004-011-012-019-072145-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Dade GA-Floyd GA-
358 PM EST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WHITFIELD...
SOUTHERN WALKER...NORTHWESTERN GORDON...SOUTHWESTERN DADE AND FLOYD
COUNTIES UNTIL 445 PM EST...

At 356 PM EST...a line of strong thunderstorms was extending from
near Sulpher Springs to Collbran to near Rockledge...and moving east
at 40 mph.

  HAZARD...40 to 50 mph wind...cloud to ground lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lafayette, Summerville, Trion, Lyerly, Menlo, Naomi, Center Post,
Subligna, Suttles Mill, Tidings, Armuchee, Lake Marvin, Tilton,
Villanow, Cloudland, Berryton, Sugar Valley, Chattoogaville, Everett
Springs and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3470 8491 3468 8490 3468 8494 3466 8493
      3447 8508 3418 8544 3472 8555
TIME...MOT...LOC 2056Z 259DEG 36KT 3467 8555 3437 8578 3411 8609

WIND...50MPH
Special weather statement, Mar 7, 4:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
440 PM EST TUE MAR 7 2017

GAZ012-019-020-030-072215-
Polk GA-Gordon GA-Bartow GA-Floyd GA-
440 PM EST TUE MAR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...SOUTHERN
GORDON...NORTHWESTERN BARTOW AND FLOYD COUNTIES UNTIL 515 PM EST...

At 439 PM EST...a line of strong thunderstorms was extending from
Lake Marvin to near Rome to near Coloma...and moving east at 40 mph.

  HAZARD...Up to 40 mph wind...cloud to ground lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Rome, Calhoun, Cedartown, Adairsville, Cave Spring, Kingston,
Plainville, Shannon, Fairmount, Ranger, Sonoraville, Pinson, Lindale,
Oostanaula, Armuchee, Folsom, Coosa and Everett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3429 8539 3442 8524 3441 8522 3443 8521
      3444 8518 3448 8516 3451 8513 3452 8467
      3433 8475 3403 8521 3403 8541 3425 8545
TIME...MOT...LOC 2139Z 267DEG 37KT 3454 8507 3432 8525 3409 8558

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:58 PM ESTSpecial Weather StatementFFCChattooga47 min
Mar 7, 5:12 PM ESTSpecial Weather StatementFFCBartow, Cherokee, Paulding, Polk33 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.